South Dakota, 2019Tornadoes and Flash Flood in South Dakota, July 4 to 5, 2019
July 4 to 5, 2019 · NWS UNR · 16 events in 3 counties and zones
A line of thunderstorms developed over the Black Hills and tracked east across western South Dakota, producing large hail and strong wind gusts across portions of the area. Heavy rain produced flooding in the Rapid City area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed over the Black Hills and tracked east across western South Dakota, producing large hail and strong wind gusts across portions of the area. Heavy rain produced flooding in the Rapid City area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:09 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 4, 4:09 PM MST, 3 hours 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Thu Jul 4 2019
.DISCUSSION...(This Evening Through Thursday)
Issued at 201 PM MDT Thu Jul 4 2019
19z surface analysis had front from southern MN into northern NE
west into central WY. North of boundary, CU field evident but
pretty stable looking at this point which is confirmed by peek at
19z KUNR sounding. Some elevated convection evident on
radar/satellite loops which is also supported with MUCAPE per 19z
KUNR sounding. Water vapour had 75kt jet streak from western WY
into western ND with a wave starting to show up over western WY.
Models indicate this wave will move east/northeast through tonight
bringing upper support to the CWA. Question is whether we can get
surface-based convection near the boundary with 2+KJ/kg MLCAPE
forecast along with 40-50kt 0-6km bulk shear. Active severe
weather with supercells would result, especially this evening.
Considered a Flash Flood watch, but 850-300mb mean wind increasing
to 30-35kt with supercell motion around 25kts all to the east.
PWATs are 125-175% of normal. Will have to be watched, especially
if training cells develop across the far south. Temperatures
tonight will be near guidance. Patchy fog possible late near the
higher terrain.
Friday, weather will be largely modulated by where tonight's
eventual convective complex ends up. Complex should push surface
boundary well south of the CWA. Upstream shortwave forecast by all
guidance to come through WY/eastern MT during the day Friday which
would support a blobby patch of convection elevated in nature.
This would suppress surface based convection possibilities again
until late in the day. Later forecast can better hone timing and
expectations. Patchy fog possible early. Temperatures will be near
guidance.
Saturday and Sunday, active weather possible again, especially
Sunday with better thermodynamics forecast. Early next week, a
somewhat drier and warmer pattern develops but storms still
possible.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 505 PM MDT Thu Jul 4 2019
Widespread thunderstorms will continue to develop and spread east
across the region this evening. Storms will exit northeast WY by
midnight but linger across western SD until around 12Z Friday.
IFR and local LIFR conditions likely in heavier storms. Areas of
MVFR ceilings are expected overnight and into Friday across the
Black Hills area and the SD plains, slowly decreasing during the
day Friday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...Helgeson
AVIATION...Johnson
Hazardous weather outlook, Jul 4, 2:38 AM MST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
338 AM MDT Thu Jul 4 2019
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
338 AM MDT Thu Jul 4 2019 /438 AM CDT Thu Jul 4 2019/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms are possible this
afternoon and evening. Large hail, damaging wind gusts, and heavy
rain are the main severe weather threats, although a couple
tornadoes are also possible. The threat for severe weather
gradually increases toward the area near the southern Campbell
and Weston Counties in Wyoming and near the Nebraska and South
Dakota state line.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance of showers and thunderstorms each day. Severe
thunderstorms are possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 4, 6:14 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HEAVY RAIN STURGIS 44.41N 103.51W
07/04/2019 M0.80 INCH MEADE SD TRAINED SPOTTER
IN 1 HOUR
&&
MELocal storm report, Jul 4, 6:16 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
716 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
07/04/2019 M71 MPH CAMPBELL WY MESONET
TIME ESTIMATED USING RADAR
&&
JJSpecial weather statement, Jul 4, 6:26 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
726 PM MDT Thu Jul 4 2019
SDZ013-014-073-050215-
Ziebach SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
726 PM MDT Thu Jul 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZIEBACH AND
NORTHEASTERN MEADE COUNTIES UNTIL 815 PM MDT...
At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Marcus, or 22 miles south of Faith, moving east at
40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Plainview, Red Scaffold, Marcus, Howes, Intersection of Cherry Creek
and Sunnybrook Roads and Takini School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4459 10228 4471 10230 4478 10221 4497 10157
4466 10152
TIME...MOT...LOC 0126Z 251DEG 34KT 4470 10217
SherburnLocal storm report, Jul 4, 6:50 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
750 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 9 SSW CLARETON 43.58N 104.74W
07/04/2019 E60 MPH WESTON WY TRAINED SPOTTER
&&
MELocal storm report, Jul 4, 7:01 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
07/04/2019 M69 MPH WESTON WY AWOS
&&
JJLocal storm report, Jul 4, 7:02 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HEAVY RAIN 1 E WRIGHT 43.75N 105.48W
07/04/2019 M1.04 INCH CAMPBELL WY PUBLIC
&&
MEEvent by event
8 thunderstorm wind, 3 tornado, 3 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Tornado, Pennington
- When
- July 4, 7:17 PM MST to 7:20 PM MST
- Where
- Pennington County, 12.45 mi SSW of Deerfield to 11.98 mi SSW of Deerfield
- Rating
- EF1
- Path length
- 1.66 mi
- Path width
- 250 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.860, -103.945
A short-lived tornado damaged trees, a water tank, and a tent.
Tornado, Pennington
- When
- July 4, 7:21 PM MST to 7:22 PM MST
- Where
- Pennington County, 7.05 mi W of Rochford to 6.76 mi W of Rochford
- Rating
- EF1
- Path length
- 0.3 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.138, -103.860
A short-lived tornado damaged trees southwest of Black Fox Campground.
Tornado, Pennington
- When
- July 4, 7:29 PM MST to 7:31 PM MST
- Where
- Pennington County, 4.48 mi ENE of Deerfield to 5.25 mi WSW of Mystic
- Rating
- EF1
- Path length
- 1.22 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.034, -103.742
A short-lived tornado damaged trees along the eastern edge of Slate Creek Prairie.
Thunderstorm Wind, Pennington
- When
- July 4, 7:30 PM MST
- Where
- Pennington County, Rochford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.120, -103.720
Trees were snapped and uprooted.
Thunderstorm Wind, Pennington
- When
- July 4, 7:30 PM MST
- Where
- Pennington County, 0.32 mi NE of Rochford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.123, -103.715
Wind gusts were estimated at 60 mph.
Hail, Pennington
- When
- July 4, 8:00 PM MST
- Where
- Pennington County, 2 mi SSE of Rapid City
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.053, -103.215
Flash Flood, Pennington
- When
- July 4, 8:00 PM MST to 11:30 PM MST
- Where
- Pennington County, 3.14 mi NNW of Rapid City to 3.23 mi SW of Rapid City
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.120, -103.260
In Rapid City, multiple vehicles were stalled on area roads, with several water rescues performed. Portions of St Joseph Street near the South Dakota School of Mines and Technology was underwater and water was running curb to curb on Omaha Street, Mount Rushmore Road, West Boulevard, and Main Street. Additional flooding was reported in north Rapid City near the Rushmore Mall.
Hail, Pennington
- When
- July 4, 8:05 PM MST
- Where
- Pennington County, 4 mi S of Rapid City
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.022, -103.230
Hail, Pennington
- When
- July 4, 8:05 PM MST
- Where
- Pennington County, 3 mi ESE of Rapid City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.063, -103.174
Thunderstorm Wind, Pennington
- When
- July 4, 8:06 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
Thunderstorm Wind, Pennington
- When
- July 4, 9:05 PM MST
- Where
- Pennington County, 8 mi S of Wall
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 43.874, -102.240
Thunderstorm Wind, Pennington
- When
- July 4, 9:14 PM MST
- Where
- Pennington County, Wall
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -102.240
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Jackson
- When
- July 4, 9:38 PM MST
- Where
- Jackson County, 4 mi E of Cactus Flats
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.830, -101.820
Thunderstorm Wind, Haakon
- When
- July 4, 9:45 PM MST
- Where
- Haakon County, (Php)philip Arpt
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -101.600
Thunderstorm Wind, Haakon
- When
- July 4, 10:24 PM MST
- Where
- Haakon County, 1 mi NE of Midland
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.080, -101.136
Trees were damaged and power lines were downed by the wind.
Flood, Pennington
- When
- July 4, 11:30 PM MST to July 5, 10:00 AM MST
- Where
- Pennington County, 3.47 mi E of Rapid City to 2.13 mi SSE of Rapid City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.080, -103.160
Runoff from heavy rainfall caused minor flooding along Rapid Creek in Rapid City and Rapid Valley.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 4, 20191 death · 12 injured · 1 event
- Rip Current in Texas, July 4, 20191 death · 1 event
- Flash Flooding in Pennsylvania, July 4 to 7, 2019$2.0 million · 11 events
- Flash Flooding and Flooding in South Dakota, July 4 to 6, 2019$936,000 · 1 in hail · 5 events
- Tornado in Wisconsin, July 4, 2019$500,000 · EF0 · 1 event
- Damaging Wind in Iowa, July 4, 2019$400,000 · 70 kt wind · 1 event
- Flash Flood and Damaging Winds in North Carolina, July 4, 2019$125,000 · 50 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 4, 2019$80,000 · 8 events
- Flash Flooding and Hail in Nebraska, July 4 to 5, 2019$58,000 · 1.75 in hail · 8 events
- Damaging Wind in South Carolina, July 4, 2019$75,000 · 56 kt wind · 1 event
- Damaging Wind in Michigan, July 4, 2019$70,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 4, 2019$40,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 846243, 846245, 846247, 837439, 837441, 837444, 854751, 837443, 837445, 837448, 837450, 837456, 837451, 837457, 837459, 854752.